Clinical & Experimental Allergy

Asthma due to inhaled chemical agents-the macrolide antibiotic Spiramycin

Authors


Dr R. J. Davies, Department of Medicine, St Thomas's Hospital, London.

Summary

One year after starting work in the pharmaceutical industry a 35-year-old non-atopic maintenance engineer developed attacks of sneezing, coughing and breathlessness. These occurred at home during the evening and early morning, never at work during the day. His employment involved contact with a wide variety of chemical agents including the macrolide antibiotic spiramycin.

Inhalation challenge tests carried out in hospital with gradually increasing quantities of spiramycin reproduced his symptoms and led to the development of late asthmatic reactions, during which the FEV1 fell by 25% and the FEV1/FVC ratio by 15%. No change occurred in the single breath CO transfer factor nor were crepitations heard over the lung fields which remained normal on chest X-ray. The patient showed positive immediate skin prick tests to spiramycin and developed blood eosinophilia during the late asthma attacks.

Inhalation of sodium cromoglycate either before, or before and hourly after the provocation challenge for 6 hr, failed to prevent the late asthma, although its onset was further delayed.

On leaving the pharmaceutical industry the patient's symptoms improved but did not finally clear until his wife, who had worked in a clerical capacity in the same factory also ceased her employment.

Ancillary